Understanding the Potential Weight Regain After Discontinuing Weight-Loss Medication

Advertisement

The arrival of Zepbound, a recently approved weight loss drug, marks a significant development in the fight against obesity. However, new research indicates that individuals seeking to manage their weight with this medication might need to commit to long-term usage, potentially for life, to sustain the achieved weight loss.

A study tracking 670 participants who had taken tirzepatide, the active compound in Zepbound and the diabetes medication Mounjaro, over 36 weeks revealed promising results. Sponsored by Eli Lilly, the manufacturer of these drugs, the study highlighted tirzepatide’s ability to regulate insulin levels, slow stomach emptying, and influence brain areas controlling hunger and appetite. This mechanism led to an average weight loss of about 20 percent among participants.

Following this phase, half of the participants continued high-dose tirzepatide for another year, while the remaining received a placebo. The group continuing tirzepatide experienced an additional average weight loss of 5.5 percent, whereas those switched to the placebo gained an average of 14 percent of their body weight. Notably, individuals on the placebo displayed higher levels of cholesterol, blood sugar, and blood pressure compared to their state while on tirzepatide.

Advertisement

Medical experts supporting these drugs stress the need for continued usage, likening it to managing other chronic conditions like high blood pressure. Dr. Michelle Hauser from the Stanford Lifestyle and Weight Management Center emphasized the necessity of ongoing medication, dispelling the notion of a quick-fix solution for obesity.

Similar findings have emerged with drugs containing semaglutide, found in Ozempic and Wegovy, which showcased sustained weight loss effects even in individuals transitioning from active medication to a placebo.

Despite the placebo group not regaining all the weight initially lost, uncertainties lingered regarding whether residual effects of tirzepatide or lifestyle counseling contributed to maintaining some weight loss.

Yet, the prospect of weight gain upon discontinuing these medications remains a reality, raising concerns about side effects and long-term usage challenges. Side effects like nausea, diarrhea, and constipation prompted some participants to withdraw from the trial. Moreover, the cost and accessibility of these drugs pose significant hurdles for patients, with shortages reported in some doses.

Doctors underscored the need to balance potential risks and side effects with the health implications of untreated obesity. However, they acknowledged that sustaining the benefits of weight loss drugs might necessitate prolonged usage, given the disease’s chronic nature.

Dr. Melanie Jay, director of the N.Y.U. Langone Comprehensive Program on Obesity, empathized with patients’ aversion to indefinite medication but emphasized the complex nature of obesity as a disease requiring ongoing management.

As research on the long-term effects of these drugs is still limited, medical practitioners advise patients on the potential outcomes and difficulties associated with discontinuing medication, emphasizing the disease’s chronic nature and the role these medications play in managing it effectively.